Article Text

PDF
Telmisartan-induced sprue-like enteropathy: a case report
  1. Natalia Alzueta,
  2. Amaya Echeverría,
  3. Lorea Sanz,
  4. Carmen Fontela,
  5. Teresa Acín,
  6. Lidia Montenegro,
  7. Javier Garjón
  1. Servicio Navarro de Salud – Osasunbidea, Pamplona, Spain
  1. Correspondence to Natalia Alzueta, Servicio Navarro de Salud - Osasunbidea, Pamplona 31001, Spain; nalzueti{at}navarra.es

Abstract

A possible case of sprue-like enteropathy (SLE) induced by the use of telmisartan is reported. Telmisartan is an angiotensin-receptor II blocker (type 1) used for the treatment of hypertension. Several cases of SLE associated with olmesartan and other drugs of the same group have been reported. In all cases, SLE resolved following therapy withdrawal. We describe the case of an 80-year-old woman who presented with diarrhoea and abdominal pain. In the past 5 years she had been treated with telmisartan 40 mg once a day for hypertension, so we hypothesised that symptoms might be caused by telmisartan. After treatment discontinuation, diarrhoea disappeared. Three causality algorithms were applied and revealed a possible or likely causal relationship. At present, the patient remains asymptomatic. There is a causal relationship between the use of telmisartan and SLE. This association should be taken into account by physicians when prescribing and reviewing drug therapies.

  • adverse event
  • sprue-like enteropathy
  • diarrhea
  • telmisartan
  • angiotensin-receptor Ii blocker

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.